Saturday, May 26, 2012

Sometimes the problem is the medication

A couple of weeks ago my psychiatrist upped my Wellbutrin to 300mg. I wanted it to work, I really did. And so I kept taking it, even though it was making me anxious and agitated, hoping that this would go away. And the Wellbutrin did give me some energy, made me a little less fatigued, so I put up with it, although I was also taking Klonopin now every day.

But things didn't get better- they got worse. And now I have been back down to 150mg for 2 days after calling my psychiatrist- and I haven't taken any klonopin in 2 days either. My agitation is gone, and I think even my depression is better.

I have a prescription now for Buspar- which my last psychiatrist had suggested as an augmentor for my antidepressant. I asked my new psychiatrist about this, and he agreed. Tomorrow, if I am not feeling better, I am supposed to start it. But, I am not sure whether or not I want to. I might give it more time.

I had been feeling so agitated recently, I was all set to ask my doctor about low dose lithium, like my previous psychiatrist has been pushing for. But then I started reading about how lithium combined with antipsychotics can be bad news. So I ruled that out.

And now I am reading that buspar can affect the D2 receptor, and has a small potential to cause movement disorders. Well, that is precisely what I am trying to avoid. Raising my Zyprexa was always an option, just one I didn't want to do. So I don't think I want to take another drug that antagonizes dopamine receptors.

There is no perfect drug out there. No side effect free drug, safe for long term use.

What my current psychiatrist is suggesting is changing my Effexor to another antidepressant, like Cymbalta. But I am too chicken to do this, even though he would cross-taper. For me, changing antidepressants has usually involved the hospital.

But maybe I won't need to do this.

Maybe I will get through this without more meds. Although, I am tinkering with my supplements, so I am still looking for that biochemical assistance.

No comments: